The dermatologic side effects of epidermal growth factor receptor inhibitors (EGFRIs) may be associated with significant pain and pruritus, as well as patient anxiety related to the cosmetic disturbance produced by this cancer therapy (Figure 1). This may negatively impact quality of life and compromise patient compliance to anticancer therapy. Thus, it is important to educate patients on these potential dermatologic events, and to provide effective treatment options for minimizing the progression and severity of such skin toxicity. Ideally, EGFRI dose modification and/or discontinuation, which was reported in 9% to 17% of patients in pivotal studies,[3,4] would not be necessary. In the postapproval setting, up to 32% of providers reported discontinuing EGFRI therapy due to rash; 76% of those surveyed stated that administration of the EGFRI was held at some point during therapy. There is an overwhelming need for improved management strategies as more patients are undergoing this form of targeted cancer therapy.
Numerous anecdotal reports on the successful management of the cutaneous side effects of EGFRI therapy have led to several controlled studies currently underway and two that have been completed (Table 1). Treatment is best tailored to the type of skin lesions, severity of the lesions, and anatomic site affected by the EGFRI treatment. Knowledge of the chronology and appearance of skin toxicities is key, as it allows for early recognition of these cutaneous side effects and ensures prompt therapy (Figure 2). A multidisciplinary approach with frequent follow-ups (every 2 to 4 weeks until resolution) is advisable so that treatment is optimized and the likelihood of EGFRI drug discontinuation is minimal.
The recommendations set forth below are generated from the experiences of dermatologists who encounter patients treated with EGFRI agents in different clinical settings: a dermatologist who practices in a referral center for cutaneous toxicities (M. Lacouture, SERIES clinic) and a dermatologist who specializes in the evaluation of hospital inpatients with dermatologic complaints (J. Cotliar, David Geffen School of Medicine at UCLA).